Coastal Flood, Inland Sussex
- When
- September 12, 1:00 PM EST to 3:00 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The combination of an onshore flow caused by a large high pressure system that moved across southeastern Canada and higher than normal astronomical tides coming off the recent full moon caused minor tidal flooding at the time of the afternoon high tide on the 12th. 23 feet above mean lower low water.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of an onshore flow caused by a large high pressure system that moved across southeastern Canada and higher than normal astronomical tides coming off the recent full moon caused minor tidal flooding at the time of the afternoon high tide on the 12th. The high tide at Reedy Island reached 7.23 feet above mean lower low water. Minor tidal flooding begins at 7.20 feet above mean lower low water at that site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 12, 10:18 AM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1118 AM EDT TUE SEP 12 2006 .UPDATE... THE GRIDS LOOK PRETTY GOOD, WITH FEW OR SCATTERED DIURNAL CUMULUS FORMING JUST BEFORE NOON. THE SHIELD OF SOLID STRATOCUMULUS EDGED JUST WEST OF OUR WESTERN ZONES THIS MORNING, POSSIBLY IN RESPONSE TO THE MID LEVEL RIDGE AXIS SETTING UP THERE. TEMPERATURES LOOKED GOOD, AS THEY WERE 5 TO 10 DEGREES SHY OF THE EXPECTED MAXIMUMS AT 15Z SO, THE HIGHS WILL NOT BE ALTERED. THE WINDS WERE A LITTLE STRONGER AT MIDDAY, ESPECIALLY OVER THE EASTERN INLAND ZONES, SO A FEW MINOR GRID CHANGES WILL BE MADE AND SENT SHORTLY. THE HIGH SURF ADVISORY WILL BE LEFT IN PLACE THROUGH 00Z, AS WELL AS THE MINOR TIDAL FLOODING. THE COASTAL (FLOOD) STATEMENT HAS ALREADY BEEN UPDATED AND ISSUED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...HIGH SURF ADVISORY FOR NJZ014-024>026 UNTIL 8 PM TUESDAY. DE...HIGH SURF ADVISORY FOR DEZ004 UNTIL 8 PM TUESDAY. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 6 PM WEDNESDAY. && .SHORT TERM /TODAY THROUGH THURSDAY/... VFR STRATOCU HAS GENERALLY CONTINUED TO RECEDE W AND IS NOW ON THE FAR WRN FRINGES OF OUR FA. MODELS FCST IT TO CONTINUE A BIT FURTHER W AS THE MODIFYING SERN CANADIAN HIGH DROPS SOUTH ALONG THE NEW ENGLAND COAST. ON THE OTHER HAND, HIGH CLOUDS ARE TRYING TO SPILL OVER THE TOP OF THE WEAKENING AND MODESTLY PROGRESSIVE H5 RIDGE. EXPECT THOSE CLOUDS TO MOVE INTO THE REGION TODAY. THEY SHOULD BE AT LEAST PARTLY TRANSPARENT, AND DO NOT EXPECT ANY STRATOCU DUE TO SURFACE HEATING TO FORM, SO JUST WENT PARTLY CLOUDY OR MOSTLY SUNNY BECOMING PARTLY CLOUDY. GRADUALLY INCREASE CLOUDS AS SYSTEM APPROACHES FROM THE WEST. THAT NEXT SYSTEM IS HANDLED FAIRLY SIMILARLY BY THE CANADIAN SEF, THE WRF, THE ECMWF AND THE GFS AT MID LEVELS. THE LAST OF THAT GROUP LOOKS A BIT DEEPER THAN THE OTHERS AS IT APPROACHES, AND PERHAPS HAS A BIT MORE DIFLUENCE. IT ALSO HAS A MORE ROBUST UPPER JET THAN THE WRF, AND IT BRINGS MORE MOISTURE INTO THE SYSTEM AT LOWER LEVELS THAN THE WRF. THE GFS OMEGA FIELDS DEFINITELY ARE MORE PRONOUNCED, AND AM NOT CERTAIN THIS HAS TO DO WITH CONVECTIVE FEEDBACK, BUT WHAT MAKES US SHY AWAY FROM JUMPING ON THE WETTER GFS SOLUTION IS THAT THERE SEEMS TO BE A SRN STREAM IMPULSE AT MID LEVELS THAT DOES NOT QUITE COME INTO PHASE WITH THE MID LEVEL LOW APPROACHING US. WHETHER OR NOT THAT CUTS DOWN ON THE AMOUNT OF MOISTURE THAT REACHES US REMAINS TO BE SEEN, BUT FOR NOW WE HAVE FORECAST PRECIPITATION AMOUNTS IN THE TWO-THIRDS TO THREE-QUARTERS INCH RANGE. THAT IS SOMEWHAT MORE THAN THE WRF AND SOMEWHAT LESS THAN THE GFS. CAPES BOTH MODELS SUGGEST PERHAPS SOME THUNDER IN THE SRN ZONES AROUND THURSDAY, AND CARRY A SLIGHT CHANCE OF IT THERE. FOR NOW, THAT DOES NOT SHOW IN THE TEXT PRODUCT. TIMING ON THIS SYSTEM IS BECOMING A BIT MORE CERTAIN, AND WE CONTINUE TO BRING IN A CHANCE MAINLY IN THE AFTERNOON WED FOR THE NWRN PORTION OF THE AREA. WE HAVE GONE AHEAD AND ACCEPTED GUIDANCE SUGGESTION OF LIKELY POPS FOR WED NIGHT, AND FOR NOW HAVE STAYED HIGH CHANCE FOR THU. THAT MAY CHANGE AS THE SYSTEM APPROACHES. ON TEMPS, CONTINUITY AND GUIDANCE ARE IN VERY GOOD AGREEMENT FOR THE FIRST THREE PERIODS WITH THE EXCEPTION OF COASTAL MINS IN THE SECOND PERIOD. BELIEVE THAT THE MARINE INFLUENCE SUPPORT OUR MINS THAT ARE SIG HIGHER THAN COASTAL GUIDANCE, AND SO MADE NO SIG CHANGES. GUIDANCE SPREADS OUT FOR WED NIGHT, ALLOWING ONE TO CHOOSE BETWEEN RADIATING CONDITIONS AND OVERCAST CONDITIONS WITH A MARINE FLOW. WE ARE FORECASTING A FAIR AMOUNT OF CLOUDS AND A SERLY FLOW BY THEN, SO GENERALLY STAYED ON THE WARMER SIDE OF THE GUIDANCE. THOUGHT PREV FCST OF TEMPS A TOUCH BELOW GUIDANCE, GIVEN CLOUDS AND PRECIP, LOOKED GOOD, BUT NUDGED THE SRN VALUES UP JUST A LTL IN CASE GFS IS CORRECT IN DEPICTING THAT PUSH OF WARM AIR. EFFECTS OF FLORENCE, WHICH IS LIFTING NE AWAY FROM BERMUDA, ARE ADDRESSED BELOW. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... NO CHANGE TO THE LONG TERM. BULK OF PREVIOUS DISCUSSION...HPC GUIDANCE WAS GENERALLY FOLLOWED, WHICH IN TURN FOLLOWED THE GFS. THE EAST COAST LOW IS SLOOOW TO MOVE PAST THE COAST FRIDAY, WHICH IS WHY SLIGHT CHANCE POPS WERE RETAINED FOR FRIDAY, ALTHOUGH ONE WOULD THINK THIS WOULD BE MORE VALID FOR EASTERN ZONES. && .AVIATION... LOW CLOUDS HAVE MOVES TO THE WESTERN PART OF OUR FORECAST AREA AND HAVE BEEN MOVING IN AND OUT OF KRDG LAST EVENING AND EARLY THIS MORNING. NE FLOW SHOULD KEEP IT AWAY FROM THE TAF SITES TODAY, BUT I WILL MENTION TEMPO BKN AT RDG FOR THE EARLY MORNING. THERE IS SOME CIRRUS MOVING EASTWARD OVER THE UPPER RIDGE AND IT WILL MOVE ACROSS THE AREA TODAY. IT SHOULD THIN OUT AS IT ENCOUNTERS THE DRIER AIR. PROGS SHOW SOME MID LEVEL MOISTURE ADVANCING IN OVERNIGHT TONIGHT. SFC WINDS NE TODAY AND THEN BACK AROUND TO E OR SE TONIGHT. && .MARINE... GUSTY NORTHEAST WINDS WILL BE AROUND THIS MORNING, BUT THE WINDS WILL SLOWLY SUBSIDE THROUGH THE AFTERNOON. HURRICANE FLORENCE WILL CONTINUE TO MOVE AWAY AND WE WILL BECOME UNDER THE AXIS OF THE SFC RIDGE. SEA SWELLS RUNNING AROUND 10 FT EARLY THIS MORNING AT 44009 SHOULD BE ABOUT THE HIGHEST SWELLS THAT WE SEE WITH FLORENCE. SEA CONDITIONS WILL REMAIN FAIRLY STEADY TODAY AND THEN BEGIN TO DIMINISH SLOWLY STARTING TONIGHT. SCA FLAG WILL BE RETAINED FOR NOW. && .TIDAL FLOODING/HIGH SURF/RIP CURRENT... WIDESPREAD MINOR TIDAL FLOODING IS EXPECTED TODAY. DEPARTURES EARLY THIS MORNING ALREADY RUNNING +1.0 TO +1.5 ABOVE THE NORMAL VALUES AND THE TREND HAS BEEN STEADY OR VERY SLOWLY RISING. THESE VALUES ARE ALREADY ENOUGH TO CAUSE MINOR AT MOST AREAS. WE WILL UPDATE OUR CFW TO ADDRESS THIS COASTAL HAZARD AS WELL AS CONTINUE WITH THE HIGH SURF AND HIGH RISK FOR RIP CURRENTS. HIGH TIDES AROUND NOON AT THE SHORES AND IN RARITAN BAY. HIGH TIDES THIS AFTERNOON IN DELAWARE BAY AND THIS EVENING ALONG THE TIDAL DELAWARE RVR (623 PM PHILADELPHIA). TIDAL DEPARTURES ALSO NEARING +1.0 FT IN THE CHESAPEAKE BAY WITH THE GAGE REACHING 3.2FT AT CAMBRIDGE AT THE LAST HIGH TIDE, PROBABLY NO MINOR TIDAL WITH THE NEXT (LOWER) HIGH TIDE THIS MORNING, BUT THE HIGH TIDE THIS EVENING AROUND 9 PM MAY REACH MINOR TIDAL LEVELS. && SHORT TERM...DELISI LONG TERM.../ AVIATION/MARINE/TIDES/SURF/RIP CURRENTS...OHARA UPDATE.../
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 441 AM EDT TUE SEP 12 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-131000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 441 AM EDT TUE SEP 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT DANGEROUS RIP CURRENTS, HIGH SURF AND MINOR TIDAL FLOODING ARE EXPECTED FOR THE ATLANTIC COAST TODAY. MINOR TIDAL FLOODING IS EXPECTED THIS AFTERNOON ALONG THE DELAWARE AND RARITAN BAYS AND THIS EVENING ALONG THE TIDAL DELAWARE RIVER AND THE EASTERN SHORE OF THE CHESAPEAKE BAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME MINOR TIDAL FLOODING IS POSSIBLE ALONG THE COAST, THE BAYS AND THE TIDAL DELAWARE ON WEDNESDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MPD
The national radar mosaic for the moment the first event began.
2 coastal flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534596, 5534597.